Thunderstorm Wind, Harding
- When
- June 5, 6:53 PM MST
- Where
- Harding County, 15.14 mi ENE of Redig
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.350, -103.260
Wind gusts were estimated around 60 mph.
A severe thunderstorm tracked east-southeast from southeastern Montana across western and central Harding County before weakening. The storm produced wind gusts around 60 mph and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked east-southeast from southeastern Montana across western and central Harding County before weakening. The storm produced wind gusts around 60 mph and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 4:18 PM MST, 2 hours 35 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 518 PM MDT Tue Jun 5 2018 .DISCUSSION...(This Evening Through Tuesday) Issued at 144 PM MDT Tue Jun 5 2018 The upper ridge persists over the central CONUS, and the next shortwave to affect the region is moving over the Rockies. Skies across the Dakotas are mostly sunny. At the surface, low pressure rests over central SD, and a cold front is draped across the CWA. Winds are light, and temperatures are climbing into the 80s and 90s. The shortwave will push into the region late this afternoon, with the strongest part crossing northern SD this evening. CAMs are showing storms moving into the southwestern CWA late this afternoon, which should stay sub-severe given weak instability there, but cannot rule out some strong winds. However, stronger storms are progged to move into northwestern SD later this evening, and with 2000-3000 J/kg MLCAPE and 35-50 kts of 0-6 km bulk shear, some may become severe. Besides gusty winds and large hail, heavy rain will be possible (PWATs are 175% of normal), but storm motion around 20 kts should keep storms moving. These storms will track eastward later tonight. Wednesday morning will be dry, but the next round of storms will begin to move in from the west during the afternoon, as another shortwave pushes into the region. Best instability will be across northeastern WY and southern SD, and shear will be sufficient for some strong to severe storms to develop in those areas. However, high pressure may keep much from happening across much of our CWA. Return flow sets up across the area as high pressure slides eastward, and air with 60+ degree dew points will advect into the CWA. MLCAPE of 3000+ J/kg will develop by mid-afternoon. Yet another shortwave will slide into the region Thursday evening. Severe thunderstorms are expected, supported by 0-6 km shear around 35 kts. A strengthening low-level jet could keep storms going well into the night. Friday into the weekend, upper ridging will keep weather mostly dry, although a few weak waves moving through southwest flow could bring some isolated showers/storms. Highs through the weekend will be generally in the 80s. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 515 PM MDT Tue Jun 5 2018 Outside of precipitation, VFR conditions will continue through Wednesday afternoon. A cluster of thunderstorms moving into southwestern SD will bring gusty winds and local MVFR conditions. Another cluster of storms will move across southern MT into northwest SD tonight with local IFR conditions, gusty winds, and large hail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 1153 AM MDT Tue Jun 5 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1153 AM MDT Tue Jun 5 2018 /1253 PM CDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Expect some thunderstorms late this afternoon and this evening, mainly after 500 PM. There is a marginal risk of severe thunderstorms over the entire area, especially east of Buffalo, SD where there is a slight risk of severe thunderstorms. For portions of east central Wyoming into southern South Dakota, the main threats will be damaging wind gusts through the early evening hours. For far northeast Wyoming into northwest South Dakota, the main threats will be damaging wind gusts and large hail through midnight, especially east of Buffalo, SD. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are chances for thunderstorms at times in the period. Isolated strong to severe storms are possible, especially Thursday, when there is a slight risk of severe thunderstorms for the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 628 PM MDT TUE JUN 5 2018 SDZ030-031-042-073-060115- Custer Co Plains SD-Pennington Co Plains SD- Southern Meade Co Plains SD-Oglala Lakota SD- 628 PM MDT TUE JUN 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE... NORTHEASTERN CUSTER...NORTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN PENNINGTON COUNTIES UNTIL 715 PM MDT... At 628 PM MDT, Doppler radar was tracking a strong thunderstorm over Folsom, or 26 miles southeast of Rapid City, moving northeast at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wall, New Underwood, Wasta, Scenic, Quinn, Owanka, Red Shirt, Folsom, Farmingdale, Wicksville, Curlew Lake, Sheep Mountain Table, Delta 9 Missile Silo, Railroad Buttes and western Badlands National Park. This Includes Interstate 90 in South Dakota between Mile Markers 76 and 116. LAT...LON 4352 10278 4373 10311 4436 10272 4397 10210 TIME...MOT...LOC 0028Z 217DEG 40KT 4381 10286 Eagan
Special Weather Statement National Weather Service Rapid City SD 636 PM MDT TUE JUN 5 2018 SDZ026-028-031-072-073-060115- Pennington Co Plains SD-Central Black Hills SD- Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- Rapid City SD- 636 PM MDT TUE JUN 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND CENTRAL PENNINGTON COUNTIES UNTIL 715 PM MDT... At 636 PM MDT, Doppler radar was tracking a strong thunderstorm over Hisega, or near Rapid City, moving northeast at 25 mph. Up to half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black Hawk, Summerset, Hisega and Rapid City Airport. This Includes Interstate 90 in South Dakota between Mile Markers 51 and 71. LAT...LON 4411 10345 4431 10309 4405 10293 4399 10339 TIME...MOT...LOC 0036Z 242DEG 23KT 4406 10335 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT TUE JUN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 10 S FOLSOM 43.69N 102.84W
06/05/2018 E55 MPH CUSTER SD TRAINED SPOTTER
VERY LOW VISIBILITY DUE TO BLOWING DUST.
&&
WFOUNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT TUE JUN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 1 E ANGOSTURA RESERVOIR 43.32N 103.41W
06/05/2018 FALL RIVER SD PUBLIC
ROOF BLOWN OFF BUILDING
&&
POJORLIESpecial Weather Statement National Weather Service Rapid City SD 720 PM MDT TUE JUN 5 2018 SDZ031-032-043-060145- Jackson SD-Pennington Co Plains SD-Haakon SD- 720 PM MDT TUE JUN 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON... NORTHWESTERN JACKSON AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 745 PM MDT... At 719 PM MDT, Doppler radar was tracking a strong thunderstorm near Quinn, or 19 miles west of Philip, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Quinn, Grindstone, Cottonwood and Delta 1 Launch Facility. This Includes Interstate 90 in South Dakota between Mile Markers 119 and 129. LAT...LON 4383 10203 4409 10229 4431 10197 4393 10163 TIME...MOT...LOC 0119Z 237DEG 28KT 4401 10205 Eagan
Special Weather Statement National Weather Service Rapid City SD 731 PM MDT TUE JUN 5 2018 SDZ002-060200- Perkins SD- 731 PM MDT TUE JUN 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PERKINS COUNTY UNTIL 800 PM MDT... At 731 PM MDT, Doppler radar was tracking a strong thunderstorm near Prairie City, or 38 miles east of Buffalo, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Prairie City and Date. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4543 10291 4556 10285 4553 10248 4527 10259 TIME...MOT...LOC 0131Z 286DEG 23KT 4545 10278 Eagan
The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749139.